Friday, June 11, 2010

The negative side to being one of the first few families with GAMT

I try to always write about the postive side to John's diagnosis on here because I guess it is a lot harder to talk about the things that worry me. Sometimes it can be hard being one of the first few families to have this GAMT diagnosis. I am constantly questioning what the doctors recommend and not because I don't like them or trust them, but I think it just comes with being a parent that you want to make sure you are doing everything you can to make sure your child is protected in every way possible. John's creatine supplement can be harmful to his kidneys if he is given too much of it, but just how much is too much? The doctors are monitoring his kidneys every couple of months, but with no data to look at it is hard to know how in the long term (over the course of his life) it is going to effect his kidneys. And the same with his ornithine supplement... how will this harm John in the future, if at all? They recently sent us to have his eyes examined because of the ornithine and a possible risk to the retina detaching from the eye. And what about the sodium benzoate? Will John have any negative side effects from taking these supplements for the rest of his life? Also the lowest we can get his Guanidinoacetate level in his body is a 3.8 and that is still higher than the high end of a "normal range." Will this over time cause some damage to his brain? No one knows because they've never had a child treated from his age that is now an adult to look at as an example. So John is an example, someone that they will learn from, which is hard to even think about it that way because you want to have someone tell you that everything is going to go just like this and John is going to be fine. I am lucky to be in contact with three other families that all have children with GAMT. We have learned a lot from each other. I think it is helping the doctors and nutrionist too because I am able to go back to them with questions that I have after talking to the other parents and learning how their doctors are treating their children. And we aren't all on the same page, for example two out of the four families are giving their children the sodium benzoate and the other two are not, so this leads me to wonder ... what is really best and does anyone really know?

John is on a low protein diet and the amino acid that his body cannot convert is arginine which in turn builds up the guanidinoacetate in his body that causes brain damage. Ok, so you think of low protein foods and you think of fruits and vegetables. Well, did you know that watermelon (a low protein fruit) is a food that John shouldn't eat. Watermelon contains an amino acid called citrulline, which is a precursor for the synthesis of arginine. Something that I only found out because my mom did research on the internet, not because I was told not to feed this to John. So you can see how this makes me worried, I can't help but wonder is there anything else out there that is a "tricky" food like this one that we just don't know about.

It is a constant balancing act that at times can be hard to manage. John is supposed to be on a low protein diet, but recently his protein levels have dropped below the chart of normal, so he isn't getting enough protein. But then the problem is that John won't eat enough of the low protein foods to get up to the grams that they wanted him to eat in a day, not to mention the low protein foods are horrible tasting. And now we are starting to struggle with getting John to drink all of his amino acid formula in a day and to take all of his medicines.

I know I shouldn't complain because John is doing awesome and it has been such a blessing to see him running and playing like a two year old should, but I just didn't want everyone to think that it is all rainbows all the time. I am constantly talking to the other moms comparing notes, we are taking his blood and urine about every three months to monitor everything, but it is just still the fear of the unknown that can be haunting sometimes. I know he is doing great in the short term, but how will all of this medication effect John in the long run???

No comments:

Post a Comment